Kansas, 2002Hail and Damaging Wind in Kansas, October 3, 2002
October 3, 2002 · NWS TOP · 2 events in 2 counties and zones
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 3, 1:30 PM CST, 9 hours 45 minutes earlier.
Area forecast discussion, Oct 3, 1:30 PM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
230 PM CDT THU OCT 3 2002
FORECAST CONCERNS ARE TIMING OF SHOWERS AND THUNDERSTORMS INTO EARLY
FRIDAY...THEN TEMPERATURES INTO EARLY NEXT WEEK.
WATER VAPOR SHOWING ONE VORT LOBE ROTATING OUT TO THE NORTHEAST
ACROSS WESTERN KS AND EASTERN CO WITH A SECOND STRONGER VORT CENTER
ROTATING AROUND THE BASE OF THE TROUGH ACROSS NEW MEXICO WHICH WILL
LIFT RAPIDLY NORTHEAST ACROSS THE CWA TONIGHT. VISIBLE SATELLITE
IMAGERY SHOWING CLOUDS ERODING NEAR THE FAR SOUTHEAST CWA TO THE
NORTHWEST OF CIRCULATION WITH LILI.
AS UPPER TROUGH LIFTS RAPIDLY OFF THE NORTHEAST...WILL SEE MORE
THUNDERSTORMS DEVELOPING CENTRAL/WESTERN KS INTO OK...THEN LIFTING
RAPIDLY NORTHEAST WITH THE TROUGH ACROSS THE CWA. THE HEAVIEST
RAINFALL AND BEST CHANCE FOR SEVERE WEATHER APPEAR TO BE IN THE
NORTHCENTRAL WITH LOWER QPF EXTENDING ACROSS THE FAR SOUTHEAST
CORNER OF THE CWA. WILL CONTINUE TO CARRY THE POSSIBILITY OF HEAVY
RAINFALL ELSEWHERE ACROSS THE CWA OVERNIGHT. LITTLE OR NO RUNOFF HAS
OCCURRED WITH THE RAIN AND THUNDERSTORMS OVER THE PAST TWO DAYS WITH
THE HIGHEST QPF GENERALLY SOUTH AND NORTH OF THE CWA. FOR NOW...WILL
HOLD OFF ON ISSUANCE OF FLOOD WATCH.
SHOWERS AND THUNDERSTORM CHANCES DIMINISH WEST TO EAST ACROSS THE
CWA EARLY FRIDAY MORNING WITH SKIES BECOMING PARTLY SUNNY. WILL KEEP
HIGH TEMPERATURE RANGE ON FRIDAY FROM THE MID 60S NORTHWEST TO THE
LOWER 70S SOUTHEAST. WITH LIGHTER WINDS AND HIGH PRESSURE CONTINUING
TO BUILD INTO THE CWA FRIDAY NIGHT...WILL GO WITH LOWS IN THE MID
40S MOST AREAS. ANOTHER FRONT TO MOVE INTO THE CWA SATURDAY
NIGHT/SUNDAY MORNING AS NORTHWEST FLOW WAVE MOVES THROUGH. WILL KEEP
FCST DRY FOE NOW AS IT APPEARS BETTER LIFT AND RH WILL REMAIN TO THE
NORTH.
ANOTHER FRONT WILL PASS THROUGH THE CWA TUESDAY BUT WITH LIMITED
MOISTURE AND FORCING...WILL KEEP FCST DRY FOR NOW. A GRADUAL WARMING
TREND STILL LOOKS ON TRACK FOR WEDNESDAY INTO THURSDAY.
.TOP...NONE
63
Hazardous weather outlook, Oct 3, 10:41 AM CST, 12 hours 34 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-041000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1141 AM CDT THU OCT 3 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...
IN ADDITION TO THE OCCASIONAL SHOWERS THROUGHOUT THE DAY,
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AS AN
UPPER LEVEL STORM SYSTEM MOVES FROM THE SOUTHERN ROCKIES INTO THE
PLAINS. THESE STORMS SHOULD DEVELOP IN SOUTHWESTERN KANSAS AND MOVE
INTO CENTRAL PORTIONS OF THE STATE DURING THE LATE AFTERNOON. STORMS
MAY EVOLVE INTO A SQUALL LINE AND MOVE ACROSS EASTERN KANSAS DURING
THE EVENING. THE MAIN SEVERE WEATHER THREAT IS LARGE HAIL. DAMAGING
STRAIGHT LINE WINDS WILL ALSO BE POSSIBLE IF THE STORMS ARE ABLE TO
FORM A SQUALL LINE. AN ISOLATED TORNADO OR TWO CAN NOT BE RULED
OUT.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED AFTER 4 PM
ACROSS NORTH CENTRAL, NORTHEAST AND EAST CENTRAL KANSAS.
.DAYS TWO THROUGH SEVEN...
SHOWERS ARE EXPECTED TO COME TO AN END BY NOON ON FRIDAY. OTHERWISE
NO HAZARDS ARE ANTICIPATED FOR FRIDAY THROUGH WEDNESDAY OF NEXT WEEK.
In the hours before
Local storm report, Oct 3, 8:38 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
938 PM CDT THU OCT 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 3 SW TESCOTT KS 60 MPH TSTM GUST
10/03/02 OTTAWA TRAINED SPOTTER
REPORTED 60 MPH WINDS.Local storm report, Oct 3, 9:50 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 PM CDT THU OCT 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1041 PM 3 SW HERINGTON KS 60 MPH TSTM GUST
10/03/02 DICKINSON TRAINED SPOTTER
REPORTED 60 MPH WIND GUSTLocal storm report, Oct 3, 9:53 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1053 PM CDT THU OCT 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM HERINGTON KS 59 MPH TSTM GUST
10/03/02 DICKINSON WEATHERNET SITE
REPORTED 59 MPH WIND GUSTLocal storm report, Oct 3, 10:10 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1110 PM CDT THU OCT 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1048 PM 4 W DELAVAN KS 58 MPH TSTM GUST
10/03/02 MORRIS SPOTTER REPORTED 58 MPH
WIND GUSTThunderstorm Wind, Geary
- When
- October 3, 11:15 PM CST
- Where
- Geary County, Grandview Plaza
- Measured
- 65 kt (75 mph)
- Property damage
- $10,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.000, -96.800
Strong winds blew windows and a door out of a trailer. Another trailer was blow atop a parked vehicle. A van had windows blown out.
Hail, Coffey
- When
- October 3, 11:48 PM CST
- Where
- Coffey County, Burlington
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.200, -95.750
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Louisiana, October 3, 20023 injured · $536 million · 16 events
- Hurricane and Tornadoes in Mississippi, October 3 to 4, 2002$523,000 · F1 · 26 events
- Tornado in Louisiana, October 3, 2002$500,000 · F1 · 1 event
- Hurricane in Louisiana, October 3 to 4, 2002$1.0 million · 2 events
- Tornado in Louisiana, October 3, 2002$1.0 million · F0 · 1 event
- Flash Flood in Louisiana, October 3, 2002$50,000 · 1 event
- Flooding in Oklahoma, October 3 to 6, 2002$25,000 · 8 events
- Tornadoes in Louisiana, October 3, 2002F1 · 2 events
- Tornado in Louisiana, October 3, 2002$25,000 · F0 · 1 event
- Tornado in Louisiana, October 3, 2002$25,000 · F0 · 1 event
- Tornado in Louisiana, October 3, 2002$25,000 · F0 · 1 event
- Tornado in Louisiana, October 3, 2002$25,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5315754, 5315755.